The People's Perspective on Medicine

Benazepril

Overview

Lotensin is one of a group of drugs that includes Vasotec and Capoten. These medications are called ACE inhibitors because they affect an enzyme (angiotensin-converting enzyme) important in regulating blood pressure.

Lotensin is used to treat high blood pressure.

Side Effects and Interactions

ACE inhibitors, including Lotensin, can reduce kidney function, particularly in people who already have kidney problems. Regular monitoring for both kidney and liver is essential.

People on Lotensin have experienced headache, dizziness, fatigue, drowsiness, a dry persistent cough not relieved by cough medicine, or nausea.

Other side effects reported include chest pain, palpitations, swelling of the legs and feet, digestive disturbances, skin rash, anxiety, joint aches and impotence. Report any symptoms to the physician promptly.

Lotensin, like other ACE inhibitors, is not recommended during pregnancy. Notify the doctor as soon as you suspect you may have become pregnant.

In general, it is important to avoid potassium supplements, including low-sodium salt substitutes, when taking a drug like Lotensin.

Diuretics such as Dyazide, Aldactazide and Moduretic which preserve potassium can also cause dangerous elevations in potassium when taken with Lotensin.

Other diuretics may also interact with Lotensin. So might the psychiatric drug lithium. Check with your doctor and pharmacist to make sure Lotensin is safe in combination with any other drugs you take.

Special Precautions

The first few doses of Lotensin may cause dizziness or fainting, especially for older people. Be especially careful when standing up until your body adjusts.

When you start taking Lotensin, be alert for a rare, but serious reaction. Some people have experienced swelling of the face, lips, tongue and throat which can make breathing difficult if not impossible. This requires immediate emergency treatment.

Taking the Medicine

Lotensin may be taken when convenient, with or without food. Do not stop taking Lotensin suddenly, as this could lead to complications.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 1 rating
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 6 comments
Comments
Add your comment

Help! I am a 64-year-old female with BP issues (high and low) and take Benazepril and Amlodipine and my hair is falling out like crazy! Even in my food! I am getting bald spots now. I’m so stressed and embarrassed by this. I’ve researched this and it reads that ACE Inhibitors and Beta Blockers and other BP meds can cause hair loss. Please Terry and Joe, do a story on this! This issue needs to be addressed. Thank you!

Unfortunately, quite a few blood pressure medicines can cause hair loss. Doctors often consider this a minor side effect, although it is extremely distressing to patients. You and your doctor may need to do some experimenting to find an antihypertensive regimen that doesn’t cause significant hair loss. Following a DASH diet might reduce the amount of medication you need.
https://www.peoplespharmacy.com/2010/01/28/dash-diet-plus-exercise-lowers-blood-pressure/

I am 66 healthy female, but for the very high blood pressure I am taking 40 mg of Benazapril a day, and my blood pressure is still high. I am reading the book The Blood Pressure Solution which cures not just treats BP by the foods we eat and drink. I am seeing a Cardiologist on September 28th to see what I can do. I have almost all of the side affects listed for this drug.

I have been taking lotensin and digoxin for years but now experience leg cramps and walking issues, how do I withdraw from these medicines without creating a bigger issue?

I am a 70 year old white female and I have been taking Benazapril for several years with no noticeable side effects. My blood pressure is well controlled and this is especially important to me because both my mother and maternal grandmother suffered severe strokes in their 60’s.

Thank you Nancy, am the same age – (Benazepril ) this is my first Rx for blood pressure medication, I appreciate your comments….

* Be nice, and don't over share. View comment policy^